Oklahoma, 2022Drought in Oklahoma, July 1 to 31, 2022
July 1 to 31, 2022 · NWS AMA · 3 events in 3 counties and zones
During the month of July some areas, especially in the western combined Panhandles improved while other areas saw degradations in categorical drought per the US Drought Monitor. Overall drought conditions persisted across the combined Panhandles during the month of July.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the month of July some areas, especially in the western combined Panhandles improved while other areas saw degradations in categorical drought per the US Drought Monitor. Overall drought conditions persisted across the combined Panhandles during the month of July. Irrigated corn was doing well but well behind schedule. Winter wheat harvest ended with yields well below normal. Rangeland and pasture conditions continued to be poor with an increase in cattle continuing to be sold, well above past years, as supplemental feeding becomes expensive when cattle should be grazing natural grasslands. A couple of wildfires in the Texas occurred during the month of July due to the drought conditions as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 30, 11:42 PM CST, 18 minutes earlier.
Area forecast discussion, Jun 30, 11:42 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1242 AM CDT Fri Jul 1 2022
.AVIATION...
VFR conditions expected for the 06Z TAF period. Cold front is
moving south through the TX Panhandle and by 07-08Z, all sites
will have northerly winds behind the passing cold fronts at 10-20
kts. Winds will stay out of the north before shifting back to
south and southeasterly between 21Z and 02Z Saturday with wind
speeds of 10-20 kts. VCTS conditions possible at all TAF sites.
Specific of timing of potential thunderstorms will be addressed in
next TAF issuance.
Meccariello
&&
PREV DISCUSSION... /Issued 244 PM CDT Thu Jun 30 2022/
SHORT TERM...Today through Friday Night...
Visible satellite shows cu forming in the southern TX Panhandle
this afternoon. It also shows the clouds intensifying in NM over
the mountains. With westerly flow aloft, the clouds, turning into
thunderstorms, will have a chance at making it to the northwest
Panhandles this evening. At the surface, observations show a low
pressure center in the northwest Panhandles this afternoon and a
cold front up in central KS/CO. The front should arrive in the
northern Panhandles later this evening and push perhaps to
Amarillo by early morning. The front will retreat during the day
Friday. Where it ends up will dictate where storms coming off the
mountains tomorrow will cross the northwestern Panhandles.
Forecast soundings are a bit onion like for tomorrow, which means
there is some potential for storms to produce severe winds. This
potential will need to be monitored closely tomorrow. Not all CAMs
agree on storms crossing the Panhandles, but many do so precip
chances remain around 50-60 percent in the far northwest. Temps
for the rest of the Panhandles will be in the mid to upper 90s
with Palo Duro Canyon reaching around 100 degrees thanks to
southerly flow at the surface.
Beat
LONG TERM (Saturday through Wednesday)...
Overall, the long term is active with several rounds of
shower/thunderstorm potential essentially every day. These will be
our typical summertime activity with slow moving unorganized
clusters of storms. Pinpointing these exact locations will be
difficult for not only rain chances but severe weather chances as
well. On most days the west and north will be favored for
precipitation. The main threat with any storms would be damaging
wind gusts if they collapse. Otherwise, near normal temperatures
are expected so it will be hot through early July with mid to
upper 90s common. That said, a few locations could reach the
triple digits around 100-102. Lastly, since its the holiday
weekend, we will have increased outdoor activity with potential
fireworks, so care should be taken to prevent any fire starts.
An H5 high will park itself over the southeastern CONUS through
most of the extended. This will place the Panhandles under
southwesterly to zonal flow nearly every day. Forecast soundings
show a relatively dry column, weak lapse rates, and overall weak
flow in the wind field. In this type of pattern, storms will be
very unorganized and updrafts will have difficulties maintaining.
Very little instability will be available as well. However, given
the inverted-v temperature profiles, this will allow for rapid
cooling via evaporation through the dry layer which could lead
damaging wind gusts from a downburst. When and where this occurs
will be difficult to forecast in addition to the rainfall in
general. A lot of areas could use the rainfall, so we are hoping
these precipitation chances increase, but given the weak flow
pattern its going to be difficult to get any widespread rainfall
through extended forecast.
Guerrero
AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&
29/2
Hazardous weather outlook, Jun 30, 1:44 PM CST, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
244 PM CDT Thu Jun 30 2022
OKZ001>003-TXZ001>020-317-010900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
244 PM CDT Thu Jun 30 2022
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms are possible this evening across the far northwest
sections of the Oklahoma and Texas Panhandles. Any storms that
develop are expected to remain below severe levels at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorms will be possible across parts of the Oklahoma and
Texas Panhandles Friday afternoon through Sunday evening, and then
again Tuesday afternoon through Wednesday. The probability of
widespread hazardous weather is low at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Jun 30, 7:57 PM CST, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Amarillo TX
857 PM CDT Thu Jun 30 2022
OKZ001-TXZ001-010300-
Cimarron OK-Dallam TX-
857 PM CDT Thu Jun 30 2022
...Strong thunderstorms will impact portions of Cimarron and
northwestern Dallam Counties through 1000 PM CDT...
At 856 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Kenton to 10 miles west of
Wheeless to 3 miles north of Clayton Lake State Park. Movement was
southeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Boise City, Texline, Kenton, Wheeless, Black Mesa Park and Felt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3699 10235 3649 10234 3633 10304 3650 10304
3650 10300 3697 10300 3700 10298
TIME...MOT...LOC 0156Z 314DEG 17KT 3698 10290 3677 10307 3663 10332
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
MuschaDrought, Cimarron
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Cimarron forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
Cimarron County started the month out in exceptional drought (D4) in the central to western portions, while the east and far southern portions were in extreme drought (D3). A very small portion in the very far southeast was in severe drought (D2). Cimarron County was able to tap into some good monsoonal moisture during the month with much of the county receiving 3 to 5 of rain over the course of the month. This allowed the majority of the county to improve to severe drought (D2) while the far northwestern to north-central portion of the county remained in extreme drought.
Drought, Texas
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Texas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
Texas County started the month out with Extreme Drought (D3) conditions in the northwestern portion of the county with Severe Drought (D2) conditions elsewhere. With increased monsoonal moisture over portions of the Desert Southwest and some of that moisture creeping into the western combined Panhandles, the western portions of the county improved in drought while the east saw degradation. The far western portion of Texas County ended the month around 0.5 above normal while the central portions of the county ended the month around 0.5 below normal. The far eastern portion of the county had ended the month closer to 1 below normal.
Drought, Beaver
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Beaver forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.750, -100.477 (the zone’s center; the record gives no point)
Beaver County started the month of July with Extreme Drought (D3) across the northern third of the county and Severe Drought (D2) across the remainder of the county except for the far southeast where the drought conditions were in Moderate Drought (D1). Through the month, not much changed in the drought conditions with minor and limited rainfall amounts. Towards the middle of the month, a dry spell led to worsening of drought conditions with much of the county switching to Extreme Drought and Severe Drought persisting in the southeast by July 26. Beaver County received about 2 to 6 during the month of July and a majority of that fell over July 29-31, which brought drought conditions back to where they were at start the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 1 to 5, 202218 deaths · 5 events
- Heat in Arizona, July 1, 20224 deaths · 3 events
- Drought in South Dakota, July 1 to 31, 2022$135 million · 6 events
- Drought in Iowa, July 1 to 31, 2022$30 million · 8 events
- Flooding in South Dakota, July 1 to 31, 20221 death · 3 events
- Drought in Nebraska, July 1 to 31, 2022$7.5 million · 2 events
- Flooding in Minnesota, July 1 to 11, 2022$3.8 million · 2 events
- Flash Flooding and Hail in South Dakota, July 1, 2022$1.3 million · 62 kt wind · 6 events
- Flooding in South Dakota, July 1 to 31, 2022$336,000 · 6 events
- Flash Flooding in New Mexico, July 1, 2022$375,000 · 3 events
- Hail and Damaging Winds in Pennsylvania, July 1, 2022$115,000 · 1 in hail · 25 events
- Flash Flood and Hail in Wisconsin, July 1 to 5, 2022$126,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048222, 1048223, 1048224.